Do antibiotics affect the efficacy of birth control pills? Yes… but only specific antibiotics.

antibiotics pills

Is it true that antibiotics can affect the efficacy of the pill? Common antibiotics like penicillin and amoxicillin are prescribed regularly for a wide range of ailments, and if you’re on the pill, you’ve probably been advised by your doctor to use backup protection while taking antibiotics. You’ll probably also notice that the information leaflet that comes with your medication offers the same advice.

This is because doctors and scientists have long believed that there’s a chance the chemical composition of the antibiotic you’re taking could interfere with the way your birth control pills work. But is the risk real, or is it a myth

Birth control pills contain estrogen, and maintaining specific levels of estrogen is critical to effective functioning of the pill. Antibiotics can, theoretically, affect these levels and thus the efficacy of the pill. It’s all to do with estrogen and how it’s used and circulated in the body. You can learn more about the process here.

Which antibiotics can interfere with the efficacy of my birth control pill?


Despite all the concern and the widely held beliefs about antibiotics and birth control, there’s only one type of antibiotic that has been found to impact the action of the pill: rifampin, a drug used to treat tuberculosis and other bacterial infections.

This antibiotic interferes with the hormones in your pill, and this, in turn, can affect whether ovulation is prevented or not. And of course, the pill works by preventing ovulation. If ovulation doesn’t occur, you can’t fall pregnant. However, if an egg is released and sperm is able to come into contact with it, you could fall pregnant.

Are there other drugs that can affect how the pill works?


Yes. If you’re being treated with certain anti-HIV protease inhibitors, certain anti-seizure medications, or the antifungal drug griseofulvin, your birth control may be affected. Speak to your doctor or healthcare provider as soon as possible.

I’m being treated for tuberculosis (TB) or another kind of infection with rifampin, but I’m on the pill. 


What should I do?


Make sure your prescribing doctor knows which pill you’re taking and is aware of your medical history. S/he will be able to advise you on the best course of action to take to ensure that your infection is treated effectively without putting you at risk of unintended pregnancy.

The best thing to do is to use condoms for the entire time that you’re taking the antibiotics. Your doctor may even advise that you continue to use back-up protection for some time after the course of medication is completed. However, it’s critical to be guided by the advice of your doctor or healthcare provider. When in doubt, always use condoms.
Powered by Blogger.